Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Jun 22, 2021, 12:22 PM EDT for Orange County, Person County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2021, 12:22 PM EDT (16:22 UTC)
- Expired
- Jun 22, 2021, 1:00 PM EDT
- In force
- 38 min
- Issued by
- NWS Raleigh, NC
Counties Orange County, NC, Person County, NC
The radar
The Raleigh/Durham radar (KRAX), 85 km from the middle of the area, began a volume at 16:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 780 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
015
WWUS82 KRAH 221622
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
1222 PM EDT Tue Jun 22 2021
NCZ007-008-023>025-221700-
Durham NC-Alamance NC-Person NC-Granville NC-Orange NC-
1222 PM EDT Tue Jun 22 2021
...AN AREA OF HEAVY RAIN WILL AFFECT NORTHERN ALAMANCE...PERSON...
NORTHERN ORANGE...NORTHWESTERN GRANVILLE AND NORTHWESTERN DURHAM
COUNTIES UNTIL 100 PM EDT...
At 1221 PM EDT, Doppler radar was tracking an area of heavy rain
along a line extending from near Milton to near Leasburg to 6 miles
northeast of Burlington. Movement was east at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Durham, Burlington, Roxboro, Hillsborough, Mebane, Rougemont,
Concord, Haw River, Lake Michie and Eno River State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3629 7867 3601 7900 3614 7954 3625 7942
3624 7915 3654 7914 3654 7866
TIME...MOT...LOC 1621Z 278DEG 36KT 3657 7918 3636 7919 3618 7940
$$
GreenWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jun 22, 10:10 AM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, Jun 22, 10:10 AM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 1010 AM EDT Tue Jun 22 2021 .SYNOPSIS... A cold front will cross central North Carolina today. High pressure will follow and build across the mid Atlantic through mid week. && .NEAR TERM /TODAY AND TONIGHT/... As of 1010 AM Tuesday... Just a few tweaks needed this morning. The pre- and along-frontal convection is on pace with latest hi res model guidance, with scattered shower coverage ahead of a broader solid band of showers and embedded storms. The two primary threats today persist but are borderline. First, the risk of strong to severe storms is somewhat questionable given the widespread clouds and patchy showers this morning, however we have already hit 500-1000 J/kg of MLCAPE according to the RAP-assisted SPC mesoanalysis. This, along with an effective deep layer shear of 30-35 kts and with further larger scale ascent contributions by increasing mid level DPVA and upper divergence (in the RRQ of a southerly jet core to our NNW), will continue to support scattered strong convection today. It won't take much to mix down the 20-30 kts observed just aloft (925-850 mb), but with the widespread precip moving in to limit any further CAPE increase, I wouldn't expect much more than a few cells or bowing segments of concern through the afternoon into early evening. Second, regarding the risk for heavy rainfall, upstream rates thus far suggest that we could reach 1 inch per hour values in spots, suggesting that perhaps a few flood advisories may be needed in poor drainage areas but that widespread flooding doesn't appear to be a major threat, even in far eastern sections where soils are a bit wetter. Have trimmed a degree or two off highs where the thick clouds and precip will limit further diurnal rises, despite WAA. Highs still in the upper 70s to lower 80s. -GIH Earlier discussion at 308 AM: At 06Z, a cold front was analyzed approaching the mountains. Meanwhile, a band of showers and some embedded tstms was also moving east along the boundary. This front and its assoc shower/tstm activity will be the main wx story for our area today. Most guidance agrees that the cold front will cross central NC between 18Z (west) and 03Z (east) this evening. Most of the CAMs show the frontal band of showers/tstms reaching our Triad zones between 14 and 16z this morning and gradually progressing east through the day, with perhaps additional shower/tstm activity breaking out ahead of the main band. So look for several rounds of such precip activity during the daytime hours, with the back edge of the precip exiting our eastern zones by 03Z. In terms of strength and hazards... given the strength of the boundary and upper forcing, along with 25-35+kts of bulk shear, it initially appears the stage would be set for svr storms with today's activity. However, the primary limiting factor will be the CAPE, given both the abundance of cloud cover already over the area coupled with possible early arrival of convection. Nevertheless, will need to closely watch for breaks in the clouds and possible periods of sunshine which could quickly facilitate destabilization and increased svr convection potential. Forecast hodographs suggest that isold damaging winds gusts will be the primary hazard with any cells that reach svr limits. In addition to the damaging wind gust potential, our area remains in a moisture-rich environment with pwat values around 2 inches. WPC currently has central NC mostly in a marginal ERO, with slight ERO farther east. As such, we'll need to keep a close eye on flash flood potential; however, given the expected scattered nature of the more intense cells and fast movement of them, we believe that the flash flood risk should be fairly isold (which coincides with marginal ERO risk). Temps today will likely be limited by clouds and precip. Look for afternoon readings topping out from the upper 70s NW to mid 80s SE. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... As of 308 AM Tuesday... In the wake of the departing cold front, high pressure and a drier and somewhat cooler airmass will build to our north and extend south across the Carolinas. Look for dry weather and partly to mostly sunny skies (fewest clouds NW) during the day Wednesday and PC skies Wednesday night. Highs will be nearly 10 deg below normal...upper 70s to around 80, with lows Wednesday night a few deg either side of 60. && .LONG TERM /THURSDAY THROUGH MONDAY/... As of 353 AM Tuesday... A frontal boundary will remain near/off the coast Thursday into Friday. Lingering showers are possible in the far southeastern portion of the CWA near the coast in the afternoon Thursday night into Friday before the front retreats west. With tropical moisture moving into the region Friday, isolated to scattered storms will be possible with a break Saturday morning. Afternoon storms over the weekend are expected to return as a Bermuda high remains anchored in the Atlantic. Temperatures Thursday and Friday will be below average with highs in the low/mid 80s and returning to near normal for the weekend with highs in the mid/upper 80s and lows in the upper 60s low 70s. && .AVIATION /12Z TUESDAY THROUGH SATURDAY/... As of 820 AM Tuesday... Through 12Z Wednesday: VFR conditions currently found across all of central NC will give way to lowering clouds as the cold front and assoc shower/tstm activity approach from the west later this morning. Widespread MVFR conditions are expected by late morning with tempo periods of IFR due to shower/tstm activity and assoc lowering vis. This will be the case through most of the daytime hours. Precip is expected to move east of I-95 by 03Z this evening, with subsequent improvement in flt conditions. SW winds will gradually increase with the approach of the front, however remaining below 15kt, with the exception of higher gusts invof of tstm activity. After 12Z Wednesday: Mainly VFR conditions expected Wednesday through Thursday with dry weather. Moisture is expected to spread back to the west from coastal areas on Friday, with subsequent reduction in flt conditions. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...np NEAR TERM...Hartfield/np SHORT TERM...np LONG TERM...CA AVIATION...np
Hazardous weather outlook, Jun 22, 4:02 AM EDT, 8 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 402 AM EDT Tue Jun 22 2021 NCZ007>011-021>028-038>043-073>078-083>086-088-089-230815- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 402 AM EDT Tue Jun 22 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Scattered to numerous thunderstorms will accompany a cold front that will move across central North Carolina today. A few storms may become severe this afternoon, with a primary threat of damaging wind gusts. Heavy rain and localized flooding will also be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Jun 22, 12:22 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1222 PM EDT Tue Jun 22 2021
NCZ007-008-023>025-221700-
Durham NC-Alamance NC-Person NC-Granville NC-Orange NC-
1222 PM EDT Tue Jun 22 2021
...AN AREA OF HEAVY RAIN WILL AFFECT NORTHERN ALAMANCE...PERSON...
NORTHERN ORANGE...NORTHWESTERN GRANVILLE AND NORTHWESTERN DURHAM
COUNTIES UNTIL 100 PM EDT...
At 1221 PM EDT, Doppler radar was tracking an area of heavy rain
along a line extending from near Milton to near Leasburg to 6 miles
northeast of Burlington. Movement was east at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Durham, Burlington, Roxboro, Hillsborough, Mebane, Rougemont,
Concord, Haw River, Lake Michie and Eno River State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3629 7867 3601 7900 3614 7954 3625 7942
3624 7915 3654 7914 3654 7866
TIME...MOT...LOC 1621Z 278DEG 36KT 3657 7918 3636 7919 3618 7940
GreenThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 12:56 PM EDT | Special Weather Statement | RAH | Durham, Granville, Orange, Vance | 34 min |
| Jun 22, 1:39 PM EDT | Special Weather Statement | RAH | Halifax, Nash | 36 min |
| Jun 22, 1:52 PM EDT | Special Weather Statement | RAH | Edgecombe, Nash | 53 min |
| Jun 22, 4:33 PM EDT | Special Weather Statement | RAH | Cumberland, Harnett, Hoke | 57 min |
| Jun 22, 5:01 PM EDT | Special Weather Statement | RAH | Wayne | 29 min |
| Jun 22, 5:33 PM EDT | Special Weather Statement | RAH | Cumberland, Sampson | 57 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.